Harm Reduction Tips for Individuals Who Use Drugs
The best way to prevent a drug poisoning (overdose) is to avoid drugs or counterfeit medications altogether. However, if you use drugs, or know someone who uses drugs, taking the following precautions will help lower the risk:
- If you suspect any kind of drug poisoning (overdose), call 911 right away.
- Never use drugs, especially opioids, alone. Only use drugs around people you trust.
- If you're using with a group of people, not everyone should be using at the same time. One individual should be tasked to check on the group.
- If you’re going to use alone, call the NORS (National Overdose Response Service) at 1-888-688-6677. A non-judgmental peer will stay on the line with you for approximately 30 minutes to provide support if needed.
- Make sure you have a naloxone kit with you, and check that it isn’t expired. A naloxone kit can help reverse the effects of an opioid poisoning (overdose).
- Don’t mix drugs. Only use one substance at a time, and don't mix them with alcohol or other medications.
- Be aware of changes in tolerance, such as after a period of non-use.
- Take a test dose and wait before taking more of the drug (start low and go slow).
- Use only new drug equipment and avoid sharing supplies to reduce your risk of getting or passing on an infectious disease.
Signs of an opioid poisoning (overdose)
Poisonings can happen when an individual takes too much of an opioid. Opioids slow down the part of the brain that controls breathing, which can result in death because breathing stops. People experiencing an opioid poisoning (overdose) may show one or more of the following signs:
- They may be nodding off, not waking up easily, or unresponsive
- They may be breathing very slowly or not at all
- Their lips and fingernails are blue/grey
- Their skin is cold and clammy
- Their body may be limp, possibly very tense or they may be shaking
- They may be snoring or gurgling
- They may foam at the mouth or throw up